I am a 31 year old male (5'11" - 86 Kg, moderately active) with overall decent health except a couple of issues. I was diagonosed with mild hypertension 10 years back and was put on mild medication. Since then, i have been suffering from anxiety disorders. I undergo Stress test (Threadmill tests) yearly and so far no issues were detected. I do have an occasional problem with solitary missed beats, but i learnt to live with it as doctor mentioned it was benign. Couple of months back, i felt my heart stop for 2-3 seconds and felt slight dizziness followed by a 'thump'. Being anxiety prone, i went to my cardiologist and insisted on a holter test. The results were mixed- no arrythmias found except few sinus pauses spanning around 1.7 seconds at max (they were not reported as arrythmias in the report, but my doctor pointed it out from the ECG). They would have been less than 5-6 during the 24 hr period. My doctor then did a echo cardiogram as well as stress test , both of which were ok with no issues. I used to take Inderal 10 (Propanalol ) once a day along with one Loram 5 (losartan potassium) for my BP. My doctor stopped the usage of Inderal and currently i am only on Loram 5 once a day. My BP is well under control (130-120/80-70).
However, i am very worried since that episode. My fear is that i would suffer sudden cardiac death as a result of the occasional sinus pauses. As a result of my anxiety, i am unable to concentrate on my work or anything else. I occasionally take a mild dose of Alprazolam as an SOS when required to treat my panic attack. My cardiologist says the sinus pauses were not a major issue but i am not convinced. Should i go for further tests to rule out any major issues? Another round of holter tests since i stopped my beta blockers? I am worried that i would drop dead suddenly, however silly it might sound to others :-( .
Please advise -
- Is it possible that such a low dose of beta blocker (10 mg of propanolol once a day) over a period of few years, would have induced sinus pauses eventually? Since i have stopped them now, is there a possibility of reversal?
- Should i go for another opinion?
- Can i continue to lead a normal life without having to worry about my issues?
I read your post because it has gone without a response, not because I have any personal experience with your question.
I am, however, familiar with having heart rhythm problems and worrying about them. That said, I tend to accept/believe what my doctors tell me.
On the affects of beta blocker, I have been on 50 mg or more of Toprol or the generic, beta blocker for over 10 years, and while my AFib causes me to have some irregularity in my HR, I am not aware of any pauses, so my experience with BB is they do not cause (me) to suffer from pauses in my HR.
It is my belief that anxiety can cause the heart to develop rhythm symptoms, pauses may be one of them Did you mention using any anti-anxiety medication? It seems that may offer some help.
My belief is you should not worry about an occasional pause in your HR. If it gets worse, particularly if you have dizziness or other low oxygen symptoms further medical investigation may be indicated. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.